Delayed bupropion cardiotoxicity associated with elevated serum concentrations of bupropion but not hydroxybupropion

S. A. Al-Abri, J. P. Orengo, S. Hayashi, K. L. Thoren, N. L. Benowitz, K. R. Olson

Research output: Contribution to journalArticle

6 Citations (Scopus)

Abstract

Context. Bupropion overdose commonly causes generalized seizures and central nervous system depression. Less commonly, cardiotoxicity has been reported. The toxicity of the parent drug compared to its active metabolite hydroxybupropion is uncertain. Case details. A 31-year-old man presented to the emergency department with altered mental status after an intentional overdose of bupropion. Three hours after admission he developed status epilepticus requiring intubation, and 13 h after admission he developed marked widening of the QRS complex and prolongation of the QTc interval. Serial serum bupropion levels peaked with the onset of cardiotoxicity (334 ng/mL) and fell into the therapeutic range within 24 h, which coincided with normalization of his ECG intervals. Levels of the metabolite hydroxybupropion peaked later (4302 ng/mL) and remained elevated even after neurological and cardiotoxic symptoms resolved. Discussion. Cardiotoxicity appears to be caused primarily by bupropion rather than its active metabolite hydroxybupropion.

Original languageEnglish
Pages (from-to)1230-1234
Number of pages5
JournalClinical Toxicology
Volume51
Issue number10
DOIs
Publication statusPublished - Dec 2013

Fingerprint

Bupropion
Metabolites
Serum
Status Epilepticus
Neurology
Drug-Related Side Effects and Adverse Reactions
Electrocardiography
Intubation
Toxicity
Hospital Emergency Service
Seizures
Central Nervous System
Parents
Depression
hydroxybupropion
Cardiotoxicity
Pharmaceutical Preparations
Therapeutics

Keywords

  • Bupropion
  • Cardiotoxicity
  • Hydroxybupropion
  • Seizure

ASJC Scopus subject areas

  • Toxicology

Cite this

Delayed bupropion cardiotoxicity associated with elevated serum concentrations of bupropion but not hydroxybupropion. / Al-Abri, S. A.; Orengo, J. P.; Hayashi, S.; Thoren, K. L.; Benowitz, N. L.; Olson, K. R.

In: Clinical Toxicology, Vol. 51, No. 10, 12.2013, p. 1230-1234.

Research output: Contribution to journalArticle

Al-Abri, S. A. ; Orengo, J. P. ; Hayashi, S. ; Thoren, K. L. ; Benowitz, N. L. ; Olson, K. R. / Delayed bupropion cardiotoxicity associated with elevated serum concentrations of bupropion but not hydroxybupropion. In: Clinical Toxicology. 2013 ; Vol. 51, No. 10. pp. 1230-1234.
@article{1c4af823c823459f877ead499e64ae0b,
title = "Delayed bupropion cardiotoxicity associated with elevated serum concentrations of bupropion but not hydroxybupropion",
abstract = "Context. Bupropion overdose commonly causes generalized seizures and central nervous system depression. Less commonly, cardiotoxicity has been reported. The toxicity of the parent drug compared to its active metabolite hydroxybupropion is uncertain. Case details. A 31-year-old man presented to the emergency department with altered mental status after an intentional overdose of bupropion. Three hours after admission he developed status epilepticus requiring intubation, and 13 h after admission he developed marked widening of the QRS complex and prolongation of the QTc interval. Serial serum bupropion levels peaked with the onset of cardiotoxicity (334 ng/mL) and fell into the therapeutic range within 24 h, which coincided with normalization of his ECG intervals. Levels of the metabolite hydroxybupropion peaked later (4302 ng/mL) and remained elevated even after neurological and cardiotoxic symptoms resolved. Discussion. Cardiotoxicity appears to be caused primarily by bupropion rather than its active metabolite hydroxybupropion.",
keywords = "Bupropion, Cardiotoxicity, Hydroxybupropion, Seizure",
author = "Al-Abri, {S. A.} and Orengo, {J. P.} and S. Hayashi and Thoren, {K. L.} and Benowitz, {N. L.} and Olson, {K. R.}",
year = "2013",
month = "12",
doi = "10.3109/15563650.2013.849349",
language = "English",
volume = "51",
pages = "1230--1234",
journal = "Clinical Toxicology",
issn = "1556-3650",
publisher = "Informa Healthcare",
number = "10",

}

TY - JOUR

T1 - Delayed bupropion cardiotoxicity associated with elevated serum concentrations of bupropion but not hydroxybupropion

AU - Al-Abri, S. A.

AU - Orengo, J. P.

AU - Hayashi, S.

AU - Thoren, K. L.

AU - Benowitz, N. L.

AU - Olson, K. R.

PY - 2013/12

Y1 - 2013/12

N2 - Context. Bupropion overdose commonly causes generalized seizures and central nervous system depression. Less commonly, cardiotoxicity has been reported. The toxicity of the parent drug compared to its active metabolite hydroxybupropion is uncertain. Case details. A 31-year-old man presented to the emergency department with altered mental status after an intentional overdose of bupropion. Three hours after admission he developed status epilepticus requiring intubation, and 13 h after admission he developed marked widening of the QRS complex and prolongation of the QTc interval. Serial serum bupropion levels peaked with the onset of cardiotoxicity (334 ng/mL) and fell into the therapeutic range within 24 h, which coincided with normalization of his ECG intervals. Levels of the metabolite hydroxybupropion peaked later (4302 ng/mL) and remained elevated even after neurological and cardiotoxic symptoms resolved. Discussion. Cardiotoxicity appears to be caused primarily by bupropion rather than its active metabolite hydroxybupropion.

AB - Context. Bupropion overdose commonly causes generalized seizures and central nervous system depression. Less commonly, cardiotoxicity has been reported. The toxicity of the parent drug compared to its active metabolite hydroxybupropion is uncertain. Case details. A 31-year-old man presented to the emergency department with altered mental status after an intentional overdose of bupropion. Three hours after admission he developed status epilepticus requiring intubation, and 13 h after admission he developed marked widening of the QRS complex and prolongation of the QTc interval. Serial serum bupropion levels peaked with the onset of cardiotoxicity (334 ng/mL) and fell into the therapeutic range within 24 h, which coincided with normalization of his ECG intervals. Levels of the metabolite hydroxybupropion peaked later (4302 ng/mL) and remained elevated even after neurological and cardiotoxic symptoms resolved. Discussion. Cardiotoxicity appears to be caused primarily by bupropion rather than its active metabolite hydroxybupropion.

KW - Bupropion

KW - Cardiotoxicity

KW - Hydroxybupropion

KW - Seizure

UR - http://www.scopus.com/inward/record.url?scp=84891107373&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84891107373&partnerID=8YFLogxK

U2 - 10.3109/15563650.2013.849349

DO - 10.3109/15563650.2013.849349

M3 - Article

AN - SCOPUS:84891107373

VL - 51

SP - 1230

EP - 1234

JO - Clinical Toxicology

JF - Clinical Toxicology

SN - 1556-3650

IS - 10

ER -